Funnel Cloud, Maricopa
- When
- August 9, 5:02 PM MST
- Where
- Maricopa County, Wittmann
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
1 funnel cloud, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 9, 3:55 PM MST, 1 hour 7 minutes earlier.
AZZ020>028-CAZ030>033-100600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 355 PM MST WED AUG 9 2006 UPDATED AVIATION DISCUSSION SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... SEVERAL WEAK WEATHER DISTURBANCES WILL INTERACT WITH AN EXTREMELY MOIST AND UNSTABLE AIR MASS DURING THE NEXT COUPLE OF DAYS...WHICH WILL BRING A CONTINUED CHANCE FOR MAINLY AFTERNOON AND NIGHTTIME SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH STORMS...ESPECIALLY OVER SOUTH-CENTRAL ARIZONA. SOUTHWEST FLOW ALOFT WILL DEVELOP OVER THE WEEKEND AND PERSIST THROUGH THE MIDDLE OF NEXT WEEK...RESULTING IN A SLOW DRYING TREND. AS A RESULT...EXPECT ONLY A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS MAINLY OVER SOUTH-CENTRAL ARIZONA SATURDAY THROUGH MONDAY...WITH DRY CONDITIONS OVER THE ENTIRE LOWER DESERT BY NEXT TUESDAY. && .SHORT TERM... TONIGHT THROUGH SATURDAY... MOST OF THE SHORT TERM PROMISES TO BE ACTIVE FROM A CONVECTIVE STANDPOINT...ESPECIALLY OVER AZ PORTION OF THE CWA. WELL-ABOVE- NORMAL PRECIPITABLE WATER (1.6-2) AND ABUNDANT LOW LEVEL MOISTURE NOTED ON SOUNDINGS WITH SFC-700 MB MEAN MIXING RATIO NEAR 12 G/KG (850/700 MB DEW POINTS VERY HIGH AT 14/9 C). WEAK EAST TO SOUTHEAST STEERING FLOW WILL EXIST NEXT COUPLE OF DAYS GIVEN FORECAST POSITION OF MID-TROPOSPHERIC RIDGE OF HIGH PRESSURE...AND WEAK DIFFLUENT FLOW IS FORECAST IN THE UPPER LEVELS (300-250 MB). A COUPLE OF WEATHER DISTURBANCES WILL HAVE SOME IMPACT ON WHEN AND WHERE MORE WIDESPREAD STORMS OCCUR NEXT COUPLE OF DAYS. THE FIRST OF THE TWO DISTURBANCES APPEARS TO BE CENTERED OVER FAR NORTHERN SONORA THIS AFTERNOON ACCORDING TO WV IMAGERY...AND WAS MOVING SLOWLY TOWARD THE WEST. TSTMS HAVE INCREASED OVER SE AZ PARTIALLY IN RESPONSE TO THIS DISTURBANCE...WITH A LITTLE DRYING IN MID-UPPER LEVELS AND DECENT SFC HEATING RESULTING IN AN INCREASE IN POTENTIAL INSTABILITY. MEANWHILE...STORMS HAVE BLOSSOMED OVER NORTH-CENTRAL AZ AND WERE PROPAGATING TOWARD THE SOUTHWEST. NOT POSITIVE AS TO WHY THIS COMPLEX HAS BECOME SO ORGANIZED...BUT ITS EXISTENCE CERTAINLY INCREASES CHANCE FOR STORMS TO AFFECT WEST-CENTRAL AZ AND THE LOWER COLORADO RIVER VALLEY LATE THIS AFTERNOON AND THIS EVENING. ONE OTHER THING...BIG DAY-TO-DAY INCREASE NOTED IN C-G LIGHTNING MAINLY OVER THE AZ HIGHER TERRAIN...WHICH USUALLY BODES WELL FOR AN ACTIVE CONVECTIVE EVENING/NIGHT OVER THE LOWER DESERT OF SOUTHWEST AND SOUTH-CENTRAL AZ. A SOMEWHAT STRONGER WEATHER DISTURBANCE IS FORECAST TO APPROACH FROM THE SOUTHEAST TOMORROW EVENING AND PASS OVER THE FORECAST AREA THURSDAY NIGHT/FRIDAY MORNING. HAVE RAISED POPS A BIT FOR THURSDAY NIGHT INTO FRIDAY IN RESPONSE TO THE APPROACH AND PASSAGE OF THIS DISTURBANCE...WITH UNCERTAINTY REGARDING THE DEGREE OF INSTABILITY AND PRECISE EVOLUTION/TRACK OF DISTURBANCE KEEPING POPS FROM GETTING TOO HIGH. WILL RETAIN A SLIGHT CHANCE FOR LATE AFTN/EVENING STORMS FRIDAY AND SATURDAY EVENINGS OVER SOUTH-CENTRAL AZ DUE TO VERY MOIST AIRMASS...AND POSSIBILITY THAT DISTURBANCES FROM THE SOUTH-SOUTHWEST COULD AFFECT THE REGION. EXPECT DRIER LOW LEVEL AIR TO BEGIN WORKING ITS WAY EAST ACROSS FAR SOUTHEAST CALIFORNIA BY SATURDAY...WHICH SHOULD REDUCE TSTM CHANCE OVER THAT AREA. GIVEN LARGE CAPES...ABUNDANT LOW LEVEL MOISTURE...AND VERY WEAK STEERING FLOW...BIG CONCERN NEXT COUPLE OF DAYS WILL BE THE HIGH POTENTIAL FOR SLOW-MOVING/HEAVY RAIN-PRODUCING STORMS...MAINLY OVER AND EAST OF THE LOWER COLORADO RIVER VALLEY. WEAK SHEAR PROFILE SUPPORTS PULSE TYPE STORMS WITH SHORT LIFETIMES...THOUGH STORMS COULD BECOME MORE ORGANIZED AS DISTURBANCES AFFECT REGION. HAIL WILL BE POSSIBLE WITH STRONGEST STORMS...AND ISOLATED WET MICROBURSTS WILL BE POSSIBLE AS WELL...ESPECIALLY OVER THE SOUTH-CENTRAL AZ DESERT. GIVEN UNCERTAINTY REGARDING DEGREE OF SHEAR AND POTENTIAL FOR WIDESPREAD EXCESSIVE RAINFALL...DID NOT ISSUE FLASH FLOOD WATCH WITH THIS PACKAGE. && .LONG TERM... SATURDAY NIGHT THROUGH WEDNESDAY... PACIFIC TROF CONTINUES TO DIG DOWN AND OFF THE SOUTHERN CA COAST OVER THE WEEKEND AND INTO EARLY NEXT WEEK CONTINUING THE DRYING TREND OVER SE CA SW AZ AND PUSHING SLOWLY EASTWARD. WILL HOLD ONTO A SLIGHT CHANCE FOR LATE AFTN/EVENING THUNDERSTORMS MAINLY OVER SOUTH CENTRAL AZ THRU MONDAY SINCE ABUNDANT MOISTURE FORECAST TO REMAIN OVER THE AREA. DRY OVER THE ENTIRE LOWER DESERT BY TUESDAY AND WEDNESDAY...WITH ONLY A VERY SLIGHT CHANCE FOR A STORM OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL AZ...AS DRIER AIR OVERSPREADS THE ENTIRE CWA. IF GFS HAS DRIED SOUTH-CENTRAL AZ OUT TOO FAST...THERE COULD STILL BE A SLIGHT CHANCE FOR STORMS IN THAT AREA ON TUESDAY AS A SHORT WAVE TROUGH PASSES THROUGH NORTHERN AZ. && 00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DG/AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 602 AM MST WED AUG 9 2006 AZZ021>023-026>028-101315- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY- GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 602 AM MST WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS MORNING AND A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. STRONGER STORMS COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-101315- SOUTHERN GILA/TONTO NF FOOTHILLS- 602 AM MST WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA... MAINLY THIS AFTERNOON AND EVENING. THE STRONGER STORMS COULD PRODUCE VERY HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA... MAINLY EACH AFTERNOON AND EVENING. THE STRONGER STORMS COULD PRODUCE VERY HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-101315- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 602 AM PDT WED AUG 9 2006 /602 AM MST WED AUG 9 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA THURSDAY AND FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE. NO THUNDERSTORMS ARE EXPECTED OVER THE SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Phoenix radar (KIWA), 77 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 funnel cloud, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532265, 5532266.